Upper airway obstruction secondary to anticoagulant rodenticide toxicosis in five dogs

Corinne Lawson, Mauria O'Brien, Maureen McMichael

Research output: Contribution to journalArticlepeer-review

Abstract

Five dogs were presented with clinical signs compatible with upper airway obstruction, including stridor, stertor, coughing, gagging, and varying degrees of respiratory distress. All dogs had radiographic findings of soft tissue opacity in the area of the pharynx, larynx, or trachea, and several had narrowing of the tracheal lumen. Coagulation abnormalities (prolonged prothrombin time, activated partial thromboplastin time) were present in the four dogs that underwent testing. Four of five dogs were treated for the coagulopathy, presumably due to anticoagulant rodenticide toxicosis, and survived to discharge. Upper airway obstruction is an unusual presentation for anticoagulant rodenticide toxicosis in dogs. Raising the index of suspicion for this treatable condition may help clinicians to identify this sooner.

Original languageEnglish (US)
Pages (from-to)236-241
Number of pages6
JournalJournal of the American Animal Hospital Association
Volume53
Issue number4
DOIs
StatePublished - Jul 1 2017

ASJC Scopus subject areas

  • Small Animals

Fingerprint Dive into the research topics of 'Upper airway obstruction secondary to anticoagulant rodenticide toxicosis in five dogs'. Together they form a unique fingerprint.

Cite this